Florida, 2015

Damaging Wind and Lightning Strike in Florida, June 1, 2015

June 1, 2015 · NWS TBW · 2 events in 1 county or zone

Abundant moisture and weak easterly flow caused numerous afternoon thunderstorms over the Florida peninsula. A couple of these storms produced damaging wind gusts and small hail in Polk County, as well as a lightning strike that damaged a moving car.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Abundant moisture and weak easterly flow caused numerous afternoon thunderstorms over the Florida peninsula. A couple of these storms produced damaging wind gusts and small hail in Polk County, as well as a lightning strike that damaged a moving car.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 1, 1:55 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 1, 1:55 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
255 PM EDT MON JUN 1 2015

...A FEW STRONG TO SEVERE STORMS POSSIBLE THROUGH THIS EVENING...
...LOCALLY HEAVY RAIN AND A FEW STRONG TO SEVERE STORMS POSSIBLE
ON TUESDAY...

.SHORT TERM (TONIGHT - TUESDAY)...
SCATTERED DIURNAL SEA BREEZE DRIVEN SHOWERS AND THUNDERSTORMS SOME
POSSIBLE STRONG TO SEVERE WITH STRONG GUSTY WINDS AND HAIL WILL
GRADUALLY WIND DOWN ACROSS THE FORECAST AREA DURING THE LATE
EVENING HOURS TONIGHT AS SEA BREEZE BOUNDARY CONVERGENCE SLOWLY
WEAKENS AND LOSS OF DAYTIME HEATING OCCURS. CONVECTIVE DEBRIS
CLOUDINESS SHOULD THIN SOME BUT SKIES SHOULD REMAIN PARTLY TO
MOSTLY CLOUDY OVERNIGHT.

ON TUESDAY THE SOUTHERN EXTENSION OF AN UPPER LEVEL TROUGH/CLOSED
LOW OVER THE OH/TN VALLEYS WILL LIE ACROSS THE NORTH CENTRAL GULF
COAST REGION WITH AN ATTENDANT FRONTAL BOUNDARY DRAPED ACROSS THE
SOUTHEASTERN STATES AS WEAK SURFACE HIGH PRESSURE PERSISTS ACROSS
THE CENTRAL PENINSULA. INCREASING DEEP LAYERED MOISTURE (PW'S 1.6
TO 1.8 INCH RANGE) AND GOOD INSTABILITY COMBINED WITH DAYTIME
HEATING...WEAK UPPER LEVEL IMPULSES MOVING THROUGH THE CYCLONIC
FLOW ALOFT WITHIN THE BASE OF THE UPPER LEVEL TROUGH AND THE SEA
BREEZE CIRCULATIONS WILL SUPPORT NUMEROUS SHOWERS AND SCATTERED
STORMS...WITH FAIRLY UNIFORM STORM COVERAGE AND POPS (60 TO 70
PERCENT RANGE) EXPECTED ACROSS THE FORECAST AREA.

A DIVERGENT FLOW ALOFT ALONG WITH SLOW MOVING STORMS DUE TO A WEAK
STEERING FLOW WILL SUPPORT LOCALLY HEAVY RAINFALL AMOUNTS IN SOME
LOCATIONS WHICH MAY CAUSE MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS...ESPECIALLY IN AREAS WHERE THE TRAINING OF CELLS
OCCUR. IN ADDITION TO THE RAIN COLD TEMPERATURES ALOFT (-10C) WILL
KEEP CHANCES FOR SOME STRONG TO SEVERE STORMS IN THE FORECAST AS
WELL WITH STRONG DAMAGING WIND GUSTS AND OR HAIL POSSIBLE.

LOW TEMPERATURES TONIGHT WILL BE NEAR NORMAL WITH LOWS IN THE
LOWER 70S. CONSIDERABLE CLOUDINESS AND RAIN CHANCES WILL KEEP
TEMPERATURES SLIGHTLY BELOW NORMAL ON TUESDAY WITH HIGHS ONLY
EXPECTED TO REACH INTO THE MID AND UPPER 80S.

.LONG TERM (TUESDAY NIGHT - MONDAY)...
A CLOSED LOW IS LOCATED OVER TENNESSEE IN THE BASE OF THE LONG
WAVE TROUGH THAT IS EXTENDING FROM QUEBEC SOUTHWARD THROUGH THE
EASTERN CONUS. THIS FEATURE WILL REMAIN QUASI-STATIONARY THROUGH
THE END OF THE WEEK WHEN IT SLIGHTLY FILLS AND MOVES EASTWARD OVER
THE EASTERN SEABOARD INTO THE WESTERN ATLANTIC THROUGH THE
WEEKEND. STRONG MERIDIONAL FLOW IS CAUSING A BREAK IN THE MAIN JET
NORTH OF THE GREAT LAKES WITH A WEAK FINGER NEAR TENNESSEE AROUND
THE CLOSED UPPER LOW. OVER THE FLORIDA PENINSULA...A MODERATE TO
STRONG 60-70 KNOT SUB TROPICAL JET...COMBINED WITH THE LOCATION OF
THE BASE OF THE LONG WAVE TROUGH OVER THE EASTERN GULF OF MEXICO
WILL SUPPORT SCATTERED TO NUMEROUS SHOWERS AND STORMS LATE TUESDAY
INTO WEDNESDAY. ON THE SURFACE...A QUASI-STATIONARY FRONTAL
BOUNDARY LINGERS OVER THE SOUTHEAST U.S. AND NORTHERN FLORIDA.
ABUNDANT TROPICAL MOISTURE SOUTH OF THIS FRONTAL BOUNDARY WILL
CONTINUE TO BE ADVECTED OVER THE AREA WITH A SOUTHWEST WIND FLOW
THROUGH THURSDAY.

AS THE UPPER TROUGH MOVES OVER THE EASTERN SEABOARD BY THE END OF
THE WEEK INTO THE WEEKEND...THE SUBTROPICAL JET MOVES EASTWARD AND
WILL CAUSE DECREASING SHOWER ACTIVITY OVER WESTERN FLORIDA AND AN
INCREASE IN SHOWER AND STORM ACTIVITY OVER THE INTERIOR AND EAST
COAST OF FLORIDA. WINDS WILL ALSO SHIFT FROM THE SOUTHWEST TO A
MORE NORTHWEST THROUGH NORTHEAST DIRECTION INTO THE WEEKEND ON
THE NORTHSIDE OF THE STATIONARY FRONTAL BOUNDARY AND OUT AHEAD OF
WEAK SURFACE HIGH PRESSURE IN THE GULF OF MEXICO. ON
MONDAY...ANOTHER AREA OF LOW PRESSURE MOVES ALONG THE NORTHERN
GULF COAST AND WILL CAUSE THE WINDS TO VEER TO THE SOUTHWEST AND
BRING ANOTHER INCREASE IN TROPICAL MOISTURE OVER THE AREA.
TEMPERATURES WILL REMAIN RIGHT AROUND SEASONAL AVERAGES FOR THIS
TIME OF YEAR.

&&

.AVIATION...
SHRA/TSRA MAY BRING BRIEF PERIODS OF MVFR/IFR CEILINGS AND
VISIBILITIES  TO THE TERMINALS THROUGH 04Z TONIGHT...OTHERWISE
VFR IS EXPECTED. SOME ADDITIONAL MVFR/IFR VISIBILITIES MAY BE
POSSIBLE AT KRSW AFTER 06Z AS SMOKE FROM A WILDFIRE AFFECTS THE
REGION. WEST TO NORTHWEST WINDS AROUND 10 KNOTS THIS AFTERNOON
WITH GUSTS UP TO 40 KNOTS POSSIBLE IN THE VICINITY OF TSRA WILL
BECOME LIGHT AND VARIABLE AFTER 01Z TONIGHT. MVFR VSBY WILL BE
POSSIBLE AFTER 15Z ON TUESDAY AS NUMEROUS SHRA AND SCATTERED TSRA
DEVELOP OVER THE REGION.

&&

.MARINE...
SURFACE HIGH PRESSURE FROM THE ATLANTIC EXTENDING WEST ACROSS THE
NORTH CENTRAL FLORIDA PENINSULA WILL MAINTAIN A LIGHT SOUTHEAST
TO SOUTHWEST WIND FLOW FROM SOUTH TO NORTH THROUGH WEDNESDAY ALONG
WITH SLIGHT SEAS AND AN ONSHORE SEA BREEZE COMPONENT DEVELOPING
ALONG THE COAST EACH AFTERNOON.

DURING THE LATTER PART OF THE WEEK AND INTO THE UPCOMING WEEKEND
AN AREA  OF LOW PRESSURE IS EXPECTED TO FORM JUST SOUTH OF
CUBA...WITH THIS LOW THEN LIFTING NORTH NORTHEASTWARD TOWARD
SOUTHEAST FLORIDA AND THE BAHAMAS DURING THE UPCOMING WEEKEND. A
LOT OF UNCERTAINTY STILL EXISTS AMONG THE MODELS AT THIS TIME WITH
RESPECT TO THE EVOLUTION OF THIS SYSTEM...SO FOR NOW WILL KEEP
WINDS AROUND 10 KNOTS BUT WILL BACK THEM INTO THE NORTHEAST TO
ACCOUNT FOR SOME DEVELOPMENT OFF THE SOUTHEAST FLORIDA COAST
DURING THIS TIME FRAME. WINDS AND SEAS SHOULD REMAIN BELOW 15
KNOTS AND 5 FEET THROUGH THE PERIOD WITH NO HEADLINES EXPECTED AT
THIS TIME.

&&

.FIRE WEATHER...
AMPLE MOISTURE AND RAIN CHANCE WILL KEEP HUMIDITY VALUES WILL
ABOVE CRITICAL LEVELS THROUGH THE END OF THE WEEK. LIGHT 20 FOOT
WINDS AND TRANSPORT WINDS WILL KEEP DISPERSION INDICES IN THE POOR
TO FAIR RANGE. WITH LIGHT WINDS EXPECTED TONIGHT SMOKE MAY AGAIN
BECOME AN ISSUE ACROSS CENTRAL INTERIOR LEE COUNTY OVERNIGHT
TONIGHT IN THE VICINITY OF AN ONGOING WILDFIRE WHICH IS LOCATED
NEAR SOUTHWEST FLORIDA INTERNATIONAL AIRPORT. MOTORISTS TRAVELING
ALONG I-75 BETWEEN MILE MARKER 128 AND 131 SHOULD CONTINUE TO
EXERCISE CAUTION AND BE READY FOR ANY RAPID CHANGES IN VISIBILITY
FROM THE SMOKE LATE TONIGHT THROUGH EARLY TUESDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  74  85  72  87 /  30  70  50  50
FMY  73  88  72  89 /  40  70  40  50
GIF  72  87  71  90 /  40  70  40  50
SRQ  73  85  72  86 /  30  70  40  50
BKV  70  86  68  88 /  40  70  50  50
SPG  75  85  74  87 /  30  70  50  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...57/MCMICHAEL
LONG TERM/DECISION SUPPORT...74/WYNN
Hazardous weather outlook, Jun 1, 2:42 AM EST, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
342 AM EDT MON JUN 1 2015

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-012100-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
342 AM EDT MON JUN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING...AND PEAK IN INTENSITY AND COVERAGE EARLY THIS EVENING
ALONG THE I-75 CORRIDOR. THUNDERSTORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING GUSTY WINDS...LOCALLY HEAVY RAINS... AND
FREQUENT DEADLY LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
ON TUESDAY. ALTHOUGH NO SIGNIFICANT SEVERE WEATHER IS
EXPECTED...THERE IS A THREAT FOR MORE REGIONAL HEAVY
RAINFALL...ALONG WITH FREQUENT LIGHTNING STRIKES.

THUNDERSTORMS BECOME MORE SCATTERED IN NATURE AGAIN DURING THE
MIDDLE AND LATER PORTION OF THE WEEK...MAINLY DURING THE AFTERNOON
AND EVENING HOURS...AND MAINLY ALONG AND EAST OF THE I-75
CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER FOR DEVELOPING THUNDERSTORMS
LATER TODAY AND SELF ACTIVATE IF NEEDED.

MROCZKA

In the hours before

Special weather statement, Jun 1, 4:20 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
520 PM EDT MON JUN 1 2015

FLZ052-012145-
POLK-
520 PM EDT MON JUN 1 2015

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL POLK COUNTY...

AT 519 PM EDT...A STRONG THUNDERSTORM WAS NEAR COMBEE SETTLEMENT...OR
NEAR LAKELAND. THE STORM WAS NEARLY STATIONARY.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LAKELAND...BARTOW...AUBURNDALE...MEDULLA...JAN PHYL VILLAGE...FUSSELS
CORNER...COMBEE SETTLEMENT...MULBERRY...BARTOW MUNICIPAL AIRPORT...
GIBSONIA...LAKELAND HIGHLANDS...CRYSTAL LAKE...HIGHLAND CITY AND
WINSTON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2789 8198 2814 8201 2816 8180 2789 8176
TIME...MOT...LOC 2119Z 259DEG 2KT 2801 8190
Special weather statement, Jun 1, 4:40 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
540 PM EDT MON JUN 1 2015

FLZ043-242-248-249-012215-
SUMTER-INLAND HERNANDO-INLAND CITRUS-INLAND PASCO-
540 PM EDT MON JUN 1 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SUMTER...NORTHEASTERN
CITRUS...EAST CENTRAL HERNANDO AND NORTHEASTERN PASCO COUNTIES...

AT 539 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 8 MILES NORTHEAST OF INVERNESS HIGHLANDS NORTH TO 8
MILES SOUTH OF BUSHNELL...AND MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
WILDWOOD...BUSHNELL...THE VILLAGES...LAKE PANASOFFKEE...RIDGE
MANOR...CENTER HILL...WEBSTER...COLEMAN...TARRYTOWN...OXFORD...
WAHOO...RUTLAND...WITHLAPOPKA ISLE...ADAMSVILLE...SUMTERVILLE AND
GOSPEL ISLAND.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2896 8231 2896 8196 2846 8195 2833 8208
      2894 8235 2898 8233
TIME...MOT...LOC 2139Z 211DEG 11KT 2894 8227 2855 8208

TPB

The radar

The Tampa radar (KTBW), 58 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Polk

When
June 1, 4:45 PM EST
Where
Polk County, Lakeland
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
28.050, -81.960

A broadcast media outlet relayed reports and pictures of several large trees uprooted by thunderstorm wind gusts in Lakeland.

Lightning, Polk

When
June 1, 5:00 PM EST
Where
Polk County, 1.88 mi SSE of Polk City
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
28.157, -81.813

A broadcast media outlet reported that a car in one of the east bound lanes of Interstate 4 was apparently struck by lightning near Polk City. The driver reported two of the air bags were deployed, the glove box popped open, and power shut down to the car at the time of a bright flash during a thunderstorm. Several burn marks were later found on the car. The driver suffered bruises to her ribcage from the airbags.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569407, 570038.